Nephrogenic Fibrosing Dermopathy

June 1, 2006

A 66-year-old woman confined to a wheelchair was evaluated for leg pain and an indurated rash on the upper thighs of 2 weeks' duration. Her medical history was significant for end-stage renal disease and renal transplantation with subsequent renal graft failure. She is currently receiving hemodialysis.

 

A 66-year-old woman confined to a wheelchair was evaluated for leg pain and an indurated rash on the upper thighs of 2 weeks' duration (A). Her medical history was significant for end-stage renal disease and renal transplantation with subsequent renal graft failure. She is currently receiving hemodialysis.

Diagnostic punch biopsies revealed diffuse cicatricial fibrosis with dermal mucin deposition. Vascular calcification was not identified. Faye Lyons, RN, FNP, and Daniel S. Hurd, DO, of Blacksburg, Va, write that the histologic findings and clinical presentation were consistent with nephrogenic fibrosing dermopathy (NFD), an acquired, idiopathic disorder that manifests in patients with renal disease.1

NFD is an uncommon condition that causes significant morbidity. The disease can occur within days, months, or years after dialysis is started or renal failure develops. Within weeks of the onset of NFD, contractures of affected extremities can develop; patients may be confined to a wheelchair.2

NFD presents with induration of the skin and a localized, brawny hyperpigmentation. Distinct papules and subcutaneous nodules can arise. The extremities are the most common areas of involvement, followed by the trunk. The face is almost never involved. Patients often complain of pain and pruritus.2

Diagnosis is made by lesional punch biopsy.3 The differential diagnosis includes scleromyxedema, eosin-ophilic fasciitis, morphea, porphyria cutanea tarda, eosinophilia-myalgia syndrome, b2-microglobulin amyloidosis, and fibroblastic rheumatism.4

Treatment is empiric; no universally effective therapy exists. Options include extracorporeal photophoresis, photodynamic therapy, high-dose intravenous immunoglobulin, psoralen-UV-A therapy, and topical cacipotriene. Physical therapy has been used to increase mobility and reduce contracture formation.5

This patient received topical calcipotriene and physical therapy. At 3-month follow-up, her legs were less erythematous and tender (B).

References:

REFERENCES:


1.

Streams BN, Liu V, Liegeois N, Moschella SM. Clinical and pathologic features of nephrogenic fibrosing dermopathy: a report of two cases.

J Am Acad Dermatol

. 2003;48:42-47.

2.

Cowper SE, Bucala R, LeBoit PE. Case 35-2004: nephrogenic fibrosing dermopathy.

N Engl J Med

. 2005;352:1723-1724.

3.

Mackay-Wiggan JM, Cohen DJ, Hardy MA, et al. Nephrogenic fibrosing dermopathy (scleromyxedema-like illness of renal disease).

J Am Acad Dermatol

. 2003;48:55-60.

4.

Cowper SE, Robin HS, Steinberg SM, et al. Scleromyxedema-like cutaneous diseases in renal-dialysis patients.

Lancet

. 2000;356:1000-1001.

5.

Cowper SE, Su LD, Bhawan J, et al. Nephrogenic fibrosing dermopathy.

Am J Dermatopathol.

2001;23:383-393.